Why spotting between periods happens and when to be concerned
Bleeding or spotting between regular monthly periods can be alarming. When this happens, you may see just a spot or two of blood on your underwear or toilet tissue, or you may be bleeding as if you’ve started your period.
I often get questions about spotting between periods from my patients. While most of the time spotting isn’t anything to worry about, it can point to a more serious issue that might need treatment.
Normal menstrual bleeding lasts about five to seven days. While your period usually occurs an average of every 28 days, anywhere from 21 to 35 days between periods is considered normal. About 14 days after the start of your period, you ovulate and release an egg from the ovary. This spotting can last for one to two days and is typically light bleeding. It’s possible to have spotting during ovulation, which is normal, although it should be discussed with your doctor. The uterine lining is ready for the implantation of a fertilized egg, and there can be spotting at the time of implantation if that occurs and pregnancy begins.
What conditions might cause someone to bleed between periods?
Bleeding between menstrual cycles can be due to structural issues within the uterus or womb, including endometrial polyps or fibroids. Polyps are small abnormal tissue growths that can occur in a number of places, including the cervix and uterus. Most polyps are benign, or noncancerous.
Spotting can also be due to sexually transmitted infections that typically infect the cervix, such as gonorrhea or chlamydia. Learn the symptoms of sexually transmitted infections and contact your doctor if you suspect you have one.
Hormonal birth control pills, patches, injections, rings and implants can all cause spotting between periods.
- Birth control pills: Some women on the birth control pill may experience irregular bleeding if pills are missed.
- Injections: Women who use the Depo-Provera injection as their birth control method may experience irregular cycles or bleeding between cycles as a side effect of the medication.
- Hormonal IUD: Women who have a hormonal IUD in place may also experience irregular bleeding. However, this typically resolves itself within the first several months after placement.
Changing the type of hormonal birth control you use can temporarily alter your progesterone levels, which could lead to spotting. As your system gets used to your new contraception, the spotting should stop.
When should a woman consider seeing her doctor?
If your spotting has been happening consistently for several months — or you’re worried about it for any reason — keep a menstrual diary to track irregular menstrual cycles or bleeding. If the irregularity persists for more than two months, I’d recommend making an appointment to see your ob/gyn for an exam.